Opioid Overdose Signs and Symptoms
As Seen In:
GET A FREE CONSULTATION
An overdose occurs whenever an individual ingests more of a substance than their body can handle. Overdoses are extremely dangerous and can even be fatal in some situations. It’s important to know however, that overdoses are also completely preventable.
The vast majority of opioid users (between 64-97%) have stated that they have witnessed at least one overdose. When a fatal overdose occurs, there is a window of time in which someone can intervene to save the individual’s life, so it’s important to recognize the signs and symptoms of an overdose. This article will provide a brief overview of these symptoms – and what you can do if your loved one has become addicted to opioids because they were over-prescribed by their doctor.
Being High on Opioids Versus Overdosing
When someone is high on opioids, they will behave differently than someone who is sober. Some people may not know how to tell the difference between someone who is high on opioids versus someone who has overdosed.
When someone is high on opioids they may:
- Have slow or slurred speech
- Look sleepy
- Look very relaxed
Importantly, they will still respond to simulation, like yelling, rubbing, or pinching.
Recognizing an Opioid Overdose
Key signs to look for in an opioid overdose include:
- Blue skin (lips and fingertips will turn blue first)
- Limp body
- Pale face
- Conscious, but unable to respond
- Choking, gurgling, or snoring noises
- Slow, irregular breathing, or someone who has stopped breathing
- Slow, erratic, or unidentifiable pulse or heartbeat
- Loss of consciousness
How to Treat an Opioid Overdose
Naloxone, commonly referred to as “Narcan” is a medication that reverses an opioid overdose. It works by blocking heroin or other opioids from binding to receptors in the brain, reversing the respiratory distress caused by opioids.
Narcan can be safely administered via the nose, and works within 2-8 minutes, depending on the individual’s metabolism and the type and amount of opioid used. Naloxone will wear off before the opioid will, so the affected person must still be monitored even after Narcan is given, especially if the individual overdosed on a long acting opioid. If this is the case, the person may need to be taken to the hospital for an intravenous infusion of naloxone.
What If Narcan Is Given and the Person Has Not Actually Overdosed?
Thankfully, Naloxone has no potential for abuse or addiction, and people cannot get high off of it. It will have no effect on a person if no opioids are in their system, and has virtually no side effects.
Because Naloxone blocks the receptors for opioids in the brain, it will cause opioid withdrawal in the individual once administered, which are typically unpleasant, but not life threatening for the individual. Once administered, it is recommended that you dial 911 and encourage the person to seek medical care. It is important that the person not use more opioids, as the Naloxone will wear off and the effects of the opioids may return.
What Causes Opioid Addiction and Overdose?
Over the past few years, more and more people have begun to feel the effects of the opioid crisis that has wracked the United States, as these powerful narcotics sweep through our communities. While opioids have legitimate medical uses, pharmaceutical companies have contributed to the prevalence of opioids, as well as their over-prescription in medical settings.
When opioids are over-prescribed, patients get access to opioids when there are safeter options available to them. Because opioids are highly addictive, patients can quickly become dependent on them. When their prescription runs out, they may turn to the illegal street form of the drug, typically heroin, which puts their health and safety at risk.
When To Contact an Experienced Opioid Over-Prescription Lawyer
Whenever a family loses a loved one to an opioid overdose death, they may have questions about whether or not a manufacturer or doctor was responsible for their loved ones suffering. A death in the family is an emotional and psychological burden that can have a profound impact on everyone involved.
At Richard Hollawell & Associates, we believe in bringing justice to families that have lost a loved one to opioid addiction. We’ll walk you through some of the basics of opioid lawsuits so your family can get the compensation they deserve. Contact us at 1-800-681-3550 or use the contact form for a free consultation of your case today.